CCS is actively monitoring and responding to the recommendations of the Public Health Agency of Canada regarding coronavirus disease (COVID-19).
Radiation enteritis is damage to the lining of the small and large intestines caused by radiation therapy to the abdomen, rectum or pelvis. It can happen during, shortly after or a long time after radiation therapy.
Radiation enteritis is more likely to happen and symptoms can be worse when high doses of radiation are used or a large area of the intestines is treated with radiation. Chemotherapy given along with radiation therapy can also increase the risk of developing radiation enteritis.
Symptoms of radiation enteritis may include:
- bleeding or mucus from the rectum
- pain in the rectal area when having a bowel movement
- a frequent or persistent urge to have a bowel movement
- nausea and vomiting
- loss of appetite
- abdominal pain
Your doctor will try to find the cause of your symptoms. You may need to have the following tests:
- barium x-ray
- sigmoidoscopy or colonoscopy
- upper endoscopy
Managing radiation enteritis
Your healthcare team may recommend medicines to treat radiation enteritis, such as:
- drugs to relieve diarrhea
- pain medicines
- corticosteroids to relieve inflammation of the rectum
You can also try the following to help manage symptoms:
- Drink plenty of water, juice or clear broth to prevent dehydration.
- Do not drink alcohol or use tobacco.
- Avoid most milk products, or try pills or drops to help digest milk products.
- Avoid high-fibre foods (nuts, seeds, fruits, popcorn, raw vegetables).
- Avoid spicy foods.
- Avoid fried, greasy or fatty foods.
Taking action against all cancers
The latest Canadian Cancer Statistics report found that of all newly diagnosed cancers in 2017, half are expected to be lung, colorectal, breast and prostate cancers. Learn what you can do to reduce the burden of cancer.